Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Bulletin of the American Mathematical Society
Bulletin of the American Mathematical Society
ISSN 1088-9485(online) ISSN 0273-0979(print)

 

Intersecting families of sets and the topology of cones in economics


Author: G. Chichilnisky
Journal: Bull. Amer. Math. Soc. 29 (1993), 189-207
MSC (2000): Primary 90A14; Secondary 55N10, 90A08
MathSciNet review: 1218037
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Two classical problems in economics, the existence of a market equilibrium and the existence of social choice functions, are formalized here by the properties of a family of cones associated with the economy. It was recently established that a necessary and sufficient condition for solving the former is the nonempty intersection of the family of cones, and one such condition for solving the latter is the acyclicity of the unions of its subfamilies. We show an unexpected but clear connection between the two problems by establishing a duality property of the homology groups of the nerve defined by the family of cones. In particular, we prove that the intersection of the family of cones is nonempty if and only if every subfamily has acyclic unions, thus identifying the two conditions that solve the two economic problems. In addition to their applications to economics, the results are shown to extend significantly several classical theorems, providing unified and simple proofs: Helly's theorem, Caratheodory's representation theorem, the Knaster-Kuratowski-Marzukiewicz theorem, Brouwer's fixed point theorem, and Leray's theorem on acyclic covers.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 90A14, 55N10, 90A08

Retrieve articles in all journals with MSC (2000): 90A14, 55N10, 90A08


Additional Information

DOI: http://dx.doi.org/10.1090/S0273-0979-1993-00439-7
PII: S 0273-0979(1993)00439-7
Keywords: Reduced singular homology, topology of nerves, social choice, general equilibrium
Article copyright: © Copyright 1993 American Mathematical Society